Alert archive / New York / Special Weather Statements in 2018
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Apr 10, 2018, 10:37 AM EDT for Oswego County, New York. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 10, 2018, 10:37 AM EDT (14:37 UTC)
- Expired
- Apr 10, 2018, 11:30 AM EDT
- In force
- 53 min
- Issued by
- NWS Buffalo, NY
County Oswego County, NY
The radar
The Ft Drum radar (KTYX), 68 km from the middle of the area, began a volume at 14:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 2.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1393 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
080
WWUS81 KBUF 101437
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
1037 AM EDT TUE APR 10 2018
NYZ005-006-101530-
Oswego-Northern Cayuga-
1037 AM EDT TUE APR 10 2018
...A BAND OF LAKE EFFECT SNOW WILL AFFECT CAYUGA AND OSWEGO
COUNTIES...
At 1032 AM EDT, A band of lake effect snow producing visibilities of
a quarter of a mile was located across far Northern Cayuga and
Southwestern Oswego counties. If traveling through this area be
prepared for quickly changing conditions and poor visibilities.
Please adjust your speed to conditions and allow extra time to reach
your destination. This band of snow will produce a quick coating of
fresh snow mainly on grassy and elevated surfaces. This band of snow
will diminish by midday.
Locations impacted include... Oswego, Fulton, Fair Haven Beach State
Park, Central Square, Mexico Point State Park, Nine Mile Point,
Battle Island State Park, Hastings, Scriba and Volney.
This includes Interstate 81 between exits 32 and 35.
LAT...LON 4333 7589 4331 7586 4316 7589 4320 7604
4320 7608 4323 7610 4327 7620 4320 7621
4324 7626 4324 7627 4323 7626 4320 7627
4323 7631 4323 7648 4319 7648 4329 7672
4334 7672 4356 7644 4357 7638 4347 7582
$$
ChurchWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Apr 10, 9:15 AM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Apr 10, 9:15 AM EDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 915 AM EDT Tue Apr 10 2018 .SYNOPSIS... Surface high pressure over the Mississippi Valley will build northeast today into our region with mainly fair and dry weather expected through tonight. A far northern disturbance tracking across James Bay will bring some rain showers to the Eastern Great Lakes Wednesday. A stronger storm system will pass by to our west with a better chance of rain on Thursday. A much milder air mass behind a warm front Friday will pushing temperatures well above normal across the region. && .NEAR TERM /THROUGH TONIGHT/... April 10th greets us with some light lake effect snow showers mainly teal kettling in the light flow over Lake Ontario. Just enough westerly flow exists to send the majority of the snow showers into northern Cayuga and Oswego counties this morning, although a weak mesolow can be seen spinning just north of Monroe County this morning helping to drag some snow showers inland across Orleans and Monroe Counties. Expect these snow showers to diminish through mid- morning, with only minimal accumulations, before diurnal heating helps flip the surface convergence to over the land for early this afternoon. As the surface convergence strengthens with daytime heating along the Niagara Escarpment, a weak shortwave now back over Michigan will quickly pivot across the forecast area. Moisture remains limited and forcing weak, however, just enough surface convergence and steep lapse rates will be in place to generate scattered showers inland from the lakes. Precipitation should be mainly all snow, or perhaps a bit of graupel mixed in, as wet bulb temperatures will be near freezing despite surface temperatures pushing close to the 40 degree mark this afternoon. By late this afternoon, surface high pressure located over the Mississippi Valley is forecast to build northeast into the region over the course of the day. Subsidence along with drier air working into the forecast area will limit areal coverage with activity likely waning by late in the day. Otherwise, look for skies areawide to see a fair amount of cumulus and strato cumulus with partly sunny to mostly cloudy skies for the most part today. Tonight, any residual shower activity will quickly fade away as subsidence and surface high pressure takes over across our region. Look for diminishing cloud cover during the early evening hours and clearing skies after sunset with starlit skies for a good portion of the overnight hours. Temperatures wise, Highs today will peak in the upper 30s to lower 40s along the lake plains. With mostly clear skies tonight lows will fall back mostly into the 20s across the forecast area. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... ...Significant warming can be expected during this period... The persistent trough that has been locked in place over the eastern half of North America during the past several weeks will FINALLY break down during this time frame...as a pair of robust shortwaves within a screaming 150-170kt East Asian Jet will effectively flatten the ridge that has been parked along the west coast of the continent. As this ridge is 'battered down'...an anomalously strong storm system will take shape over the Inter-Mountain region and emerge over the northern plains. This will prompt significant amplification of a downstream ridge over the eastern third of the country...one that will allow a surge of warmth from the GOMEX to advance across the Ohio Valley to the doorstep of western New York. While there is a high degree of certainty with this scenario...the devil will be in the details as to how much of the warmth will make it into our forecast area...both during this forecast period and beyond. As we open this period on Wednesday...a large elongated surface high will extend from the Lower Mississippi Valley to New England...while an equally expansive cyclone will track across James Bay to northern Quebec. This will establish a moderately strong warm advective pattern over our region...one that will be further enhanced ahead of a pair of frontal boundaries. The first will be a pre-frontal cool front that will cross the region during the midday and afternoon. Low level convergence ahead of the front will combine with the forcing supplied under the left front exit region of a 110kt H25 jet to produce a 4-6 hour window of fairly deep lift. This scenario is a little more robust than previous guidance packages...so am raising pops in many areas to likely for a period of rain showers. Rather windy conditions may also develop across the Niagara Frontier immediately ahead of the initial front in tandem with the tightening pressure gradient and developing 40 knot low level jet. While low level lapse rates will likely not be conducive for total mixing of the stronger winds from aloft down to the surface...some gusts to 30-35 knots or still appear to be likely in the Buffalo and Niagara Falls areas. Otherwise it will be a notably milder day with steadily climbing H85 temps supporting afternoon readings in the upper 40s for most areas. The pre-frontal trough will cross the Eastern Lake Ontario region early Wednesday evening. Showers associated with this boundary will move out of the Finger Lakes region to the North Country...while the actual cold front will weaken as it moves over the western counties. In fact...the boundary will stall over our region by midnight before being absorbed by a warm frontal boundary during the next 12 hours. Since the bulk of the moisture will be swept east with the initial boundary...little shower activity can be expected with the dissipating/stalling cold front. Synoptically...things will get complicated during the second half of Wednesday night. A strong shortwave crossing the Upper Great Lakes will energize a weak surface low along an old frontal boundary over the Upper Mid West. The deepening low will be in the vcnty of northern Lower Michigan by daybreak. This feature will force a burgeoning warm frontal boundary over western Lake Erie to move northeast to the far western counties of New York by morning. A 50kt low level jet impinging upon this boundary will generate a large swath of rain that by daybreak Thursday will extend from our far western counties northwest to Lake Huron and the Upper Peninsula of Michigan. This significant area of rain is what we will have to look forward to for Thursday. Fortunately...as this rain begins to fall...temperatures will be above freezing. Mins Wednesday night will range from the upper 30s across the western counties to the low to mid 30s across the North Country. On Thursday...another surface low passing by to our north will push a warm front across our region. Relatively strong isentropic lift associated with the front will combine with upper level lift supplied by a 125kt H25 jet over the Upper Great Lakes to produce a 4 to 6 hour period of steady rain...most of which will fall north of the Southern Tier counties. The greatest rainfall will be found over the North Country...where amounts could reach a half inch. The steady rain over the western counties will give way to just scattered showers during the course of the afternoon as the low level boundary will advance to Lake Ontario. In the wake of the warm front...winds within the warm sector will veer to the southwest while a 55 knot low level jet will cruise across Lake Erie and the IAG Frontier. While a portion of these winds could mix to the surface...especially if we get any clearing...point soundings suggest that the jet will pass while we will still be in the warm sector. A shallow inversion should thus prevent the bulk of these winds from mixing. There is also some low level lift that will be present ahead of an approaching cold front...and that will also help to keep the stronger winds aloft. Temperatures Thursday will likely climb to within a few degrees of 60 over the western counties... while the proximity of the warm front will prevent readings from climbing our to the lower 50s across the North Country. The surface low will the sweep a cold front across our region early Thursday evening before exiting across the St Lawrence Valley to Maine overnight. The front will end up stalling over Pennsylvania and northern Ohio where it will set its sights on returning north to our region. Meanwhile a weak wedge of high pressure will traverse our forecast area...bringing an end the widespread precipitation but offering little in the way of any clearing. On Friday...an amplifying ridge over the Ohio Valley and Upper Great Lakes will help to push the previously stalled cold front back to the north as a warm front. The tightest baroclinic zone will be in the vcnty of Lake Ontario...so we should expect the bulk of the rain showers with the advancing front to be found from their north into Canada. Fairly strong hgt rises should limit the pcpn further south. Meanwhile...there will be a north-south dichotomy in temperatures given the expected position of the warm front...with highs on Friday currently appearing likely to range from the lower to mid 50s across the North Country to near 70 along the Pennsylvania border...and lows Friday night similarly ranging from around 40 north to around 50 south. All this said...there is still a considerable bit of uncertainty in where the warm front will actually wind up given the continued fluctuations seen in the guidance over the past couple of days...and with this in mind a sizable bust potential remains with respect to both temps and precip potential Friday and Friday night. A slightly further south position would result in cooler and wetter weather than forecast...while a slightly further north position would result in warmer and drier conditions. Stay tuned. && .LONG TERM /SATURDAY THROUGH MONDAY/... After enduring a cold start to April, we continue to look at the potential for well above temperatures lingering into Saturday. This source of this warmth would be do to a deep southerly flow within the warm sector of a mature storm system centered over the Midwest states on Saturday. 12z operational runs of the EC/GEM/GFS all show a warm front extending east across western and central NY. If this warm fronts northward progress stalls along say the I-90, this would lead to a sharp temperature boundary between 60s to the south and possibly 40s or even 30s to the north. Have included low to mid 60s across much of western NY into the Finger Lakes and held the southern Lake Ontario lakeshore and eastern Lake Ontario regions in the 50s. This is a good consensus forecast with the warmer ensemble members of both the GFS and EC showing 70s may be possible Saturday but the ensemble means are closer to upper 50s. There is still quite some uncertainty with just how warm temps will get Saturday and it all depends on the placement of the warm front. As far as precip, much of western NY should see dry weather most of the day especially if the front does in fact lift north of Lake Ontario but if the front stalls across WNY then POPs may have to be increased. There is a likely probability for rain showers moving into far western NY and the eastern Lake Ontario region later in the day/evening hours ahead of the approaching storm system. Saturday night through the balance of the weekend and even into Monday POPS are high for periods of showers associated ahead, along and behind the systems cold front which at this time seems to best align with Sunday night. Convective parameters are low so left out a mention of thunderstorms this far out but if instability looks stronger as we move closer to the weekend, we may add some thunder into the forecast. Temps Sunday are cool with the high threat of the showers, have capped highs in the low to mid 50s but if the showers/cold front turns out slower then we may be able to squeeze out another day of 60s Sunday. The EC Ensemble is more bullish with warmer temps for Sunday than the GFS Ensembles. Monday should feature high temps closer to normal for mid April with highs in the low to mid 40s especially behind the cold front. Overnight temps through the weekend are expected above freezing so no wintry precip is expected. && .AVIATION /13Z TUESDAY THROUGH SATURDAY/... Surface high pressure over the Mississippi Valley will build into the Lower Great Lakes with mainly VFR conditions expected today. There will be a few nuisance snow showers south and southeast of the lakes and along a convergent boundary found over the Niagara Peninsula east across the Niagara frontier through mid day. Also, moisture in the low levels will likely produce a diurnally driven 4- 5K foot BKN-OVC deck of cumulus and stratocumulus today. Tonight, expect clearing skies with VFR conditions as surface high pressure will provide fair and dry weather overnight. Outlook... Wednesday...Mainly VFR. Thursday...MVFR/IFR with rain...and windy conditions possible. Friday...Mainly VFR with a chance of rain showers. Saturday...VFR with a chance of rain showers late. Sunday and Monday...MVFR/IFR with rain showers. && .MARINE... Generally light winds and waves today through tonight as surface high pressure over the Mississippi Valley builds northeast into the Eastern Great Lakes. A far northern disturbance tracking across James Bay will bring a little bit stronger winds and wave action Wednesday but remain below Small Craft advisory conditions. Another low pressure system passing by the region will likely bring a round of stronger winds and building waves with Small Craft Advisories possible Thursday. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...AR NEAR TERM...AR/Church SHORT TERM...JJR/RSH LONG TERM...AR/Smith AVIATION...AR/Church MARINE...AR
Hazardous weather outlook, Apr 10, 4:21 AM EDT, 6 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 421 AM EDT Tue Apr 10 2018 NYZ001>008-010>014-019>021-085-110830- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 421 AM EDT Tue Apr 10 2018 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-110830- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 421 AM EDT Tue Apr 10 2018 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Apr 10, 10:37 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1037 AM EDT TUE APR 10 2018
NYZ005-006-101530-
Oswego-Northern Cayuga-
1037 AM EDT TUE APR 10 2018
...A BAND OF LAKE EFFECT SNOW WILL AFFECT CAYUGA AND OSWEGO
COUNTIES...
At 1032 AM EDT, A band of lake effect snow producing visibilities of
a quarter of a mile was located across far Northern Cayuga and
Southwestern Oswego counties. If traveling through this area be
prepared for quickly changing conditions and poor visibilities.
Please adjust your speed to conditions and allow extra time to reach
your destination. This band of snow will produce a quick coating of
fresh snow mainly on grassy and elevated surfaces. This band of snow
will diminish by midday.
Locations impacted include... Oswego, Fulton, Fair Haven Beach State
Park, Central Square, Mexico Point State Park, Nine Mile Point,
Battle Island State Park, Hastings, Scriba and Volney.
This includes Interstate 81 between exits 32 and 35.
LAT...LON 4333 7589 4331 7586 4316 7589 4320 7604
4320 7608 4323 7610 4327 7620 4320 7621
4324 7626 4324 7627 4323 7626 4320 7627
4323 7631 4323 7648 4319 7648 4329 7672
4334 7672 4356 7644 4357 7638 4347 7582
ChurchNearby
Special Weather Statements in New York, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.